Iowa, 2008

Lightning Strike in Iowa, April 17, 2008

April 17, 2008 · NWS DMX · 1 event in 1 county or zone

Thunderstorms developed over southern Iowa during the afternoon of the 17th. Many of them produced some small hail, mainly pea size around a quarter to half inch in diameter, but no severe weather was reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Thunderstorms developed over southern Iowa during the afternoon of the 17th. Many of them produced some small hail, mainly pea size around a quarter to half inch in diameter, but no severe weather was reported. As the storms moved through the Ringgold County area, lightning struck a house in the Sun Valley Lake area. The house was set on fire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Apr 17, 2:29 PM CST, 2 hours 1 minute earlier.

Area forecast discussion, Apr 17, 2:29 PM CST, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
329 PM CDT THU APR 17 2008

.SYNOPSIS...
LG WV TROUGH ENTERING HIGH PLAINS THIS AFTERNOON WITH RIGHT ENTRANCE
REGION OF NRN GREAT LAKES JET AIDING UVM OVER IA.  PCPN WHICH WAS
ASSOCIATED WITH DEF ZN AND SHEARED VORT MAX FROM BASE OF TROUGH INTO
PLAINS IS BECOMING ROOTED LOWER AND CLOSER TO SFC FRONTAL BOUNDARY.
CONVECTION APPEARS TO BE ORIENTED MORE WITH H85/H7 THETA-E ADVECTION
AND FRONTOGENETICAL RESPONSE AS 100-500 MUCAPES SURGE INTO SERN HALF
OF IA.  EFFECTIVE SHEAR/SRH HAS INCREASED ENOUGH THAT A FEW CELLS
ARE WEAKLY ROTATING AND PRODUCING HAIL.  19Z SFC ANLYS SHOWS STRONG
BAROCLINIC ZONE OVER FAR SERN IA WITH 30F TEMP CHANGE FROM NW-SE.

&&

.SHORT TERM...TONIGHT THROUGH SUN
SFC LOW OVER NRN OK AND ATTENDANT FRONTAL BOUNDARY WHICH EXTENDS
INTO SERN IA WILL BE THE MAIN PLAYER IN THE WEATHER FOR TONIGHT.
WEAK INSTABILITY BUT DECENT FORCING SOUTHEAST OF THE BOUNDARY IS
PROVIDING ENOUGH FOR THUNDERSTORM DEVELOPMENT JUST NORTH OF THE
BOUNDARY.  THE SYSTEM SHOULD HOWEVER BE A PROLIFIC RAIN PRODUCER AS
SEVERAL WAVES TRAVEL UP THE FRONTAL BOUNDARY AND ENHANCE RAINFALL.
NO CHANGES TO THE GOING FLOOD WATCH THOUGH QPF VALUES ARE NOT AS
HIGH AS PREVIOUSLY FORECAST.  CONCERN THAT A DRY SLOT MOVES INTO THE
CWA OVERNIGHT AND GIVES US A PERIOD OF LIGHT TO NO RAINFALL.  THIS
WOULD BE GOOD FOR THE FLOODING POTENTIAL AS IT WOULD REDUCE THE
THREAT BUT THE GENERAL FEELING IS THAT ENOUGH RAIN WILL FALL OVER
THE PRIME AREA FOR MINOR FLOODING BEFORE DAYBREAK.

MUCH LIKE YESTERDAY...WILL LEAN HEAVILY ON GFS/NAM 295-305K ISENT
LAYER FOR PRECIP DEPICTION.  PRIMARY AXIS OF MOISTURE TRANSPORT AND
LOW PRESSURE DEFICITS SHOULD BE FOCUSED INTO MS RIVER FRI WITH WRAP
AROUND FETCH INTO NRN IA.  DRY SLOT INFLUENCES COULD CERTAINLY BE IN
PLACE SRN SECTIONS SO HAVE CATEGORICAL WORDING NORTH DOWN TO CHANCES
SOUTH BY AFTERNOON.  MOISTURE TRANSPORT WEAKENS AND P DEFS
DECREASE BUT STILL APPEAR SUFFICIENT FOR LIGHT RAIN FRI NIGHT AND
SAT MORNING BEFORE ENDING EAST.

FAIR WEATHER IN PLACE FOR REMAINDER OF WEEKEND WITH MODERATING
SEASONAL TEMPERATURES AS SHORT WV RIDGE ENTERS MO VALLEY.  HAVE
BACKED OFF FURTHER ON TEMPS FRI WITH SIMILAR CLOUDY/RAIN COOLED
SCENARIO AS TODAY...AT OR BELOW COOLEST GUIDANCE.  DECENT GRADIENT
SHOULD BE IN PLACE SAT AS WELL...SW TO NE.

.LONG TERM...SUN NIGHT THROUGH THU
MAIN CONCERN REMAINS LARGE LOW ALONG US/CANADIAN BORDER EARLY IN THE
PERIOD AND ASSOCIATED FROPA.  RECENT MODEL RUNS HAVE BEEN LESS
BULLISH ON PRECIP AHEAD AND WITH CFP.  MARGINAL DEEP MOISTURE...WARM
LAYER ALOFT AND FORCING FARTHER NORTH ARE DIMINISHING CHANCES OF
ELEVATED CONVECTION.  WARM LAYER ALSO SEEMS TO INCREASE CIN HOLDING
BACK SFC BASED THREAT WITH FRONT.  HAVE REDUCED POPS SOMEWHAT BUT
STILL IN CHANCE CATEGORY...MAINLY MONDAY WITH FROPA...AND AGAIN TUE
JUST BEHIND.

&&

.HYDROLOGY...
WILL LEAVE WATCH IN PLACE WITH NO CHANGES.  HEADLINE MAY BE
MARGINAL...BUT WITH CONVECTIVE BAND SETUP AND LIKELY CONTINUING INTO
THE EVENING...SEEMS FOOLISH TO CANCEL OR ADJUST AT THIS POINT.
STORM TOTAL PRECIP IS NOW DOWN SLIGHTLY TO 1-2 INCHES WITH ISOLATED
HIGHER AMOUNTS POSSIBLE.  HEAVIEST BAND IS FROM SE INTO ERN IA WHERE
IEM/IOWA DAILY EROSION PROJECT STILL HAS HIGHEST SOIL MOISTURE SO
THAT IS ANOTHER REASON TO LEAVE STATUS QUO.

&&

.AVIATION...17/18Z
LOW OVER CENTRAL OK HAS A FRONTAL BOUNDARY THAT HAS SHIFTED A BIT
FURTHER TO THE NW...INTO SE IA...AROUND KOTM.  THIS HAS PUSHED THE
POTENTIAL FOR THE HEAVIEST RAIN A BIT MORE TO THE NW...AS WELL AS
THE AREA FOR MORE THUNDERSTORM ACTIVITY.  IN GENERAL I HAVE KEPT
SHOWER WORDING IN THE TAFS FOR KFOD AND KMCW THROUGH 22Z WITH TEMPOS
FOR THUNDER IN THE REMAINING TAFS.  IF CURRENT TRENDS HOLD...IT
LOOKS AS THOUGH ANOTHER ROUND OF SHOWERS AND STORMS LATE AFTN AND
EVENING THEN A BIT OF A BREAK OVERNIGHT WITH MORE RAIN TOWARDS
DAYBREAK THROUGH FRIDAY.  IFR CONDS WILL PERSIST THROUGH THE FCST PD.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH GENERALLY ALONG AND
SE OF AUDUBON-BOONE-BUTLER COUNTIES TONIGHT AND FRIDAY.

&&

SMALL/BOKSA
Hazardous weather outlook, Apr 17, 2:58 PM CST, 1 hour 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
358 PM CDT THU APR 17 2008

IAZ027-028-037>039-047>050-057>062-070>075-081>086-092>097-182100-
BUTLER-BREMER-HARDIN-GRUNDY-BLACK HAWK-BOONE-STORY-MARSHALL-TAMA-
AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-
WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-
TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
358 PM CDT THU APR 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA
MAINLY SOUTHEAST OF A WATERLOO TO CARROLL LINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIDESPREAD SHOWERS AND NON SEVERE THUNDERSTORMS WILL MOVE ACROSS
THE AREA THROUGH TONIGHT. PEA SIZED HAIL IS LIKELY WITH THUNDERSTORMS.
THERE WILL BE PERIODS OF MODERATE TO HEAVY RAINFALL WITH UP TO AN
INCH OF RAIN TONIGHT. THE HEAVY RAINFALL MAY RESULT IN PONDING
WATER IN FIELDS AND RISES IN AREA STREAMS AND RIVERS LATE TONIGHT
OR FRIDAY AND POSSIBLE RIVER FLOODING.

A FLOOD WATCH REMAINS IN EFFECT TONIGHT FOR THE AREA. PLEASE REFER
TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SHOWERS AND NON SEVERE THUNDERSTORMS WILL CONTINUE THROUGH
FRIDAY. THERE WILL BE PERIODS OF MODERATE RAINFALL WITH AN
ADDITIONAL INCH OF RAINFALL POSSIBLE. THIS MAY RESULT IN FURTHER PONDING
OF WATER IN FIELDS AND RISES IN AREA STREAMS AND RIVERS LATE
FRIDAY AND POSSIBLE RIVER FLOODING THROUGH THE WEEKEND.

A FLOOD WATCH IS IN EFFECT THROUGH FRIDAY AFTERNOON FOR THE AREA. PLEASE
REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES.

ADDITIONAL CHANCES FOR THUNDERSTORMS WILL ARRIVE MONDAY AND TUESDAY
WITH THE POSSIBILITY OF A FEW SEVERE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED HOWEVER RAINFALL REPORTS AND
ANY REPORTS OF FLOODING WOULD BE GREATLY APPRECIATED.

IAZ004>007-015>017-023>026-033>036-044>046-182100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-SAC-CALHOUN-WEBSTER-HAMILTON-
CRAWFORD-CARROLL-GREENE-
358 PM CDT THU APR 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA
MAINLY NORTHWEST OF A WATERLOO TO CARROLL LINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND NON SEVERE THUNDERSTORMS WILL MOVE ACROSS
THE AREA TONIGHT. PEA HAIL WILL BE LIKELY WITH THUNDERSTORMS.
HEAVY RAINFALL IS POSSIBLE TODAY AND TONIGHT WITH LOCAL RAINFALL
TOTALS EXCEEDING AN INCH IN SOME AREAS. THERE WILL BE PERIODS OF
MODERATE RAINFALL DURING THIS TIME WITH UP TO TWO INCHES OF RAIN
POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SHOWERS AND NON SEVERE THUNDERSTORMS WILL CONTINUE THROUGH
FRIDAY. THERE WILL BE PERIODS OF MODERATE RAINFALL DURING THIS
TIME WITH UP TO AN ADDITIONAL ONE INCH OF RAIN POSSIBLE. THE
RAINFALL MAY RESULT IN PONDING IN FIELDS AND RISES IN AREA STREAMS
AND RIVERS LATE FRIDAY AND THROUGH THE WEEKEND.

ADDITIONAL CHANCES FOR THUNDERSTORMS WILL ARRIVE MONDAY
AND TUESDAY. THERE IS THE POTENTIAL FOR STORMS TO BE STRONG TO
SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED HOWEVER RAINFALL REPORTS WOULD
BE GREATLY APPRECIATED.

FAB

The radar

The Des Moines radar (KDMX), 102 km away, was scanning. The volume nearest the first event began at 22:30 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Ringgold

When
April 17, 4:30 PM CST
Where
Ringgold County, 2.51 mi ENE of Ellston
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
40.850, -94.060

Lightning struck a house and started it on fire in the Sun Valley area.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2008Every state in 2008This day in weather historyWarnings in Iowa, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 81676.